Winter Storm, McIntosh
- When
- December 5, 7:00 AM CST to December 6, 12:00 PM CST
- Where
- McIntosh forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.374, -95.667 (the zone’s center; the record gives no point)
Arctic air spread across eastern Oklahoma on the 4th as a strong storm system developed across the western United States. Several upper level disturbances moved through the south central part of the country on the 5th through the 6th, resulting in widespread wintry precipitation across the region beginning during the morning hours of the 5th.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Arctic air spread across eastern Oklahoma on the 4th as a strong storm system developed across the western United States. Several upper level disturbances moved through the south central part of the country on the 5th through the 6th, resulting in widespread wintry precipitation across the region beginning during the morning hours of the 5th. The precipitation fell as mainly freezing rain across southeastern Oklahoma and as snow and sleet across northeastern Oklahoma. The precipitation changed to all snow by the time it ended on the 6th. By the end of the storm, portions of southeastern Oklahoma received over an inch of ice. Power outages were widespread across Choctaw, Pushmataha, and Le Flore Counties, some of which lasted for up to two weeks in remote areas. Several inches of snow fell atop the ice across southeastern Oklahoma while portions of northeastern Oklahoma received up to eight inches of snow from this storm. Roads were snow and ice covered across much of the region for days as temperatures remained below freezing. A federally-declared disaster declaration was made for this winter storm, which included Choctaw, Pushmataha, and Le Flore Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 5, 5:41 AM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
541 AM CST THU DEC 5 2013
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
DETERIORATING FLIGHT CONDITIONS EXPECTED AREAWIDE AS
WINTRY PRECIPITATION IN THE FORM OF SLEET AND FREEZING RAIN
SPREAD ACROSS EASTERN OK AND NORTHWEST AR. MVFR CIGS EXPECTED
LATER THIS MORNING...WITH IFR CONDITIONS LIKELY IN HEAVIER
PRECIPITATION BANDS. SIGNIFICANT ICING WILL BE POSSIBLE
THROUGH THE AFTERNOON ACROSS SOUTHEAST OK AND WEST CENTRAL
AR...WITH ANOTHER ROUND OF SLEET AND SNOW LIKELY AFTER 06Z.
&&
.PREV DISCUSSION... /ISSUED 515 AM CST THU DEC 5 2013/
DISCUSSION...
WELL ADVERTISED WINTER EVENT UNFOLDING ABOUT AS
EXPECTED. A FEW SURPRISES CERTAIN TO UNFOLD ALSO.
CHANGES TO PREVIOUS FORECAST INCLUDE:
START TIME OF THE WSW FOR AREAS FROM I44 NORTHWEST
CHANGES TO 11 AM FROM 6 AM. FIRST PRECIP EXPECTED TO
REACH TULSA ABOUT NOON.
INCLUDED PITTSBURG LATIMER AND HASKELL IN THE ICE
STORM WARNING SINCE SOUTHEAST PITTSBURG SOUTHEAST
HASKELL AND MUCH OF LATIMER EXPECTED TO RECEIVE 0.25
UP TO 0.50 FREEZING RAIN BEFORE MAJOR SLEET ARRIVES.
ALSO MATCHES BETTER WITH DOWNSTREAM WFO.
MAX SNOW TOTALS DIMINISHED SOME TO ACCOUNT FOR SLEET.
COMPLEX FORECAST WITH NUMEROUS VARIABLES WHICH WILL
ULTIMATELY DECIDE HEAVY SNOW...HEAVY SLEET AREAS AND
ICE ACCUMULATION. USING A CONSENSUS APPROACH SLANTED
TOWARD A BROAD SLEET SOLUTION... DUE TO NEAR PERFECT
TEMPERATURE PROFILE FOR SLEET. ARRIVED AT HEAVY SNOW
BAND AROUND SIX INCHES FROM OKFUSKEE - BENTON COUNTY.
THIS BAND MAY CONTAIN AN INCH OR TWO OF SLEET. HEAVY
SLEET OF UPWARDS OF AN INCH AND A HALF FROM NORTHERN
PITTSBURG COUNTY TO CARROL COUNTY ARKANSAS. MAXIMUM
FREEZING RAIN ACCUMULATION...UPWARDS OF AN INCH FROM
CENTRAL CHOCTAW ACROSS SOUTHEAST PUSHMATAHA THROUGH
SOUTHERN MOST LEFLORE. GET THE GENERATORS READY FOR
LONG TERM POWER OUTAGES.
SOUTHEAST AREAS RECEIVE GOOD PORTION OF TOTAL PRECIP
TODAY WHILE NORTHERN AREAS LATE TONIGHT. PRECIP ENDS
WEST-EAST FRIDAY. HEADLINES MAY BE DROPPED FOR MUCH
OF EASTERN OK BEFORE 00Z EXPIRATION TIME.
AFTER A QUIET..COLD SATURDAY UPPER LOW BRINGS CHANCE
OF MORE WINTRY PRECIP SATURDAY NIGHT/SUNDAY. LIMITED
MOISTURE SHOULD RESTRICT IMPACT TO NUISANCE RANGE.
JUST COLD MOST OF NEXT WEEK. IDEAL CLEAR CALM NIGHT
WILL ALLOW MIN TEMPS TO FALL INTO ZERO TO 10 DEGREE
RANGE BY DAWN TUESDAY. A FEW SUB-ZERO READINGS NOT
OUT OF THE QUESTION FOR PLACES THAT RECEIVE SNOW IN
THE NEXT 24 HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 27 18 24 7 / 70 90 70 0
FSM 36 24 27 9 / 100 100 80 10
MLC 32 21 25 8 / 100 100 70 0
BVO 27 17 24 8 / 40 70 50 0
FYV 29 19 23 5 / 100 100 70 0
BYV 29 18 22 4 / 100 100 80 0
MKO 30 20 24 6 / 100 100 70 0
MIO 27 18 23 7 / 70 80 70 0
F10 29 19 24 7 / 90 100 70 0
HHW 37 25 29 14 / 90 100 70 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...ICE STORM WARNING UNTIL 6 PM FRIDAY FOR OKZ049-OKZ053-OKZ072-
OKZ073-OKZ074-OKZ075-OKZ076.
WINTER STORM WARNING UNTIL 6 PM FRIDAY FOR OKZ062-OKZ063-OKZ065-
OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071.
WINTER STORM WARNING FROM 11 AM THURSDAY TO 6 PM FRIDAY FOR
OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
OKZ064.
AR...WINTER STORM WARNING UNTIL 6 PM FRIDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011.
ICE STORM WARNING UNTIL 6 PM FRIDAY FOR ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...99
LONG TERM....99
AVIATION...18HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 530 AM CST THU DEC 5 2013 ARZ001-002-010-011-019-020-029-OKZ049-053>076-061100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 530 AM CST THU DEC 5 2013 ...MAJOR WINTER STORM TAKING SHAPE ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. WINTER WEATHER. SNOW ACCUMULATION. RISK...ELEVATED. AREA...NORTHEAST AND EAST CENTRAL OKLAHOMA...NORTHWEST ARKANSAS. ONSET...MID TO LATE MORNING. ADDITIONAL ACCUMULATIONS IN LATER PERIODS. ICE ACCUMULATION. RISK...SIGNIFICANT. AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...THIS MORNING. SIGNIFICANT WINDS. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. DISCUSSION... A COLD AIRMASS HAS OVERSPREAD THE REGION TONIGHT...WITH THE FREEZING LINE CURRENTLY RUNNING FROM JUST NORTH OF FORT SMITH INTO PUSHMATAHA COUNTY. THE FIRST WAVE OF PRECIPITATION IS CURRENTLY UNDERWAY ACROSS SOUTH CENTRAL OKLAHOMA...AND THIS ACTIVITY WILL EXPAND IN COVERAGE THROUGH THE MORNING HOURS AS IT LIFTS NORTHEAST ACROSS MUCH OF THE AREA. PRECIPITATION MAY BEGIN AS RAIN IN FAR SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS...BUT EXPECT A TRANSITION TO FREEZING RAIN AND SOME SLEET AS THE COLDER AIR DEEPENS. AREAS FARTHER NORTH UP TO THE INTERSTATE 44 CORRIDOR WILL LIKELY SEE A MIXTURE OF SLEET AND SOME SNOW. TEMPERATURES WILL NOT WARM TODAY...SO ANY PRECIPITATION WILL RESULT IN HAZARDOUS ROADS AND HIGHWAYS. ANOTHER ROUND OF WINTRY PRECIPITATION WILL SPREAD INTO THE AREA LATER THURSDAY NIGHT INTO FRIDAY...BRINGING THE BEST CHANCES OF SIGNIFICANT ACCUMULATIONS. SIGNIFICANT ICE ACCUMULATIONS ARE EXPECTED ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS...WHERE AROUND A HALF INCH TO AN INCH OF ICING WILL BE POSSIBLE. THIS WILL RESULT IN MAJOR TRAVEL IMPACTS AND POWER OUTAGES. THE AREAS ROUGHLY BETWEEN THE INTERSTATE 40 AND 44 CORRIDORS MAY SEE AROUND 3 TO 6 INCHES OF SLEET AND SNOW ACCUMULATIONS...WITH SOME LOCALLY HIGHER AMOUNTS POSSIBLE. IF SLEET REMAINS THE DOMINANT PRECIPITATION TYPE THROUGH THE NIGHT...THEN THE SNOWFALL TOTALS WILL BE LESS. REGARDLESS...WIDESPREAD TRAVEL ISSUES ARE LIKELY. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER REPORTS OF PRECIPITATION TYPE...ACCUMULATIONS AND TRAVEL CONDITIONS WOULD BE APPRECIATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY AND SATURDAY...WINTER WEATHER POTENTIAL...DANGEROUS WIND CHILL POTENTIAL. SUNDAY...WINTER WEATHER POTENTIAL. MONDAY AND TUESDAY...DANGEROUS WIND CHILL POTENTIAL. WEDNESDAY...NO HAZARDS. EXTENDED DISCUSSION... A MIX OF MOSTLY SNOW AND SLEET WILL PERSIST INTO EARLY FRIDAY...WITH ADDITIONAL ACCUMULATIONS LIKELY ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. A MIX OF FREEZING RAIN AND SLEET WILL BE ONGOING EARLY FRIDAY AS WELL ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. THE WINTRY PRECIPITATION IS EXPECTED TO PUSH EAST OF THE REGION DURING THE AFTERNOON. SATURDAY WILL GET OFF TO A VERY COLD START...WITH MORNING WIND CHILL VALUES BELOW ZERO FOR MOST OF THE AREA. ANOTHER ROUND OF LIGHT SNOW... SLEET OR FREEZING DRIZZLE IS EXPECTED TO DEVELOP LATE SATURDAY AND CONTINUE INTO SUNDAY. ADDITIONAL LIGHT ACCUMULATIONS WILL BE POSSIBLE WITH THIS PRECIPITATION. YET ANOTHER SHOT OF ARCTIC AIR WILL PUSH THROUGH THE REGION SUNDAY NIGHT INTO MONDAY. DEPENDING ON HOW MUCH SLEET AND SNOW COVER EXISTS...TUESDAY MORNING LOWS COULD FALL INTO THE SINGLE DIGITS...POSSIBLY NEAR ZERO IN A FEW LOCATIONS. EMERGENCY MANAGEMENT PLANNING STATEMENT... EMERGENCY MANAGERS NEED TO BE PREPARED FOR PROLONGED TRAVEL ISSUES AND POTENTIAL POWER OUTAGES ACROSS THE REGION. SHELTERS MAY BE NEEDED DUE TO THE VERY COLD WEATHER EXPECTED OVER AN EXTEND PERIOD. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
16 winter storm, 7 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479497, 479498, 479500, 479503, 479481, 479501, 479502, 479484, 479485, 479507, 479480, 479486, 479489, 479505, 479491, 479492, 479482, 479490, 479493, 479495, 479506, 479494, 479496.